Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 19, 2014Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 19, 2014, 7:39 AM CDT for Douglas County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2014, 7:39 AM CDT (12:39 UTC)
Expired
May 19, 2014, 8:15 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 193 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WWUS83 KMPX 191239
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 AM CDT MON MAY 19 2014

MNZ041-048-191315-
DOUGLAS-POPE-
739 AM CDT MON MAY 19 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS AND POPE
COUNTIES THROUGH 815 AM CDT...

AT 736 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF HOFFMAN. THIS STORM WAS MOVING EAST AT
30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KENSINGTON.
  FARWELL.
  HOLMES CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4589 9541 4568 9543 4572 9575 4578 9578
      4589 9577 4590 9576
TIME...MOT...LOC 1239Z 271DEG 28KT 4579 9576

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 19, 6:54 AM CDT, 45 minutes earlier.

Area forecast discussion, May 19, 6:54 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 AM CDT MON MAY 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 515 AM CDT MON MAY 19 2014

THE SURFACE LOW IN SOUTH DAKOTA CONTINUES TO LIFT TO THE NORTHEAST
THIS MORNING AND SLOWLY FILL WITH TIME. WIDESPREAD WARM ADVECTION IS
OCCURRING ACROSS THE NORTHERN PLAINS AND PORTIONS OF THE UPPER
MISSISSIPPI RIVER VALLEY. THE THUNDERSTORMS ARE NEARLY CO-LOCATED
WITH THE 850-300MB THICKNESS RIDGE...WHICH REACHES THE WESTERN
FORECAST AREA BETWEEN 12Z AND 14Z. WE THINK THE MORE WIDESPREAD
SHOWERS AND STORMS WILL BE CLOSER TO THE NOSE OF THE 925-850MB
MOISTURE TRANSPORT. THIS WOULD SUGGEST A BULK OF THE ACTIVITY TODAY
WILL COME ACROSS CENTRAL MN AND NORTHWEST WI. OUR QPF IS PROBABLY
OVERDONE ON ACROSS THE SOUTHERN FORECAST AREA...ESPECIALLY IF YOU
BUY INTO SOME OF THE NEW 09Z MESO-MODEL GUIDANCE FROM THE HRRR AND
HOPWRF /HOPWRF.INFO/. THEY HAVE VERY LITTLE ACTIVITY IN SOUTH
CENTRAL MN. EVENTUALLY THE THICKNESS RIDGE SAGS SOUTHEAST AND WHAT
APPEARS TO BE A WEAK SURFACE TROUGH SETS UP OVER FAR SOUTHERN AND
NORTHERN IA LATE THIS AFTERNOON AND EARLY EVENING. SO...AFTER THIS
FIRST BATCH OF PRECIP MOVES THROUGH THERE SHOULD BE A LAG IN THE
PRECIP OVER MUCH OF MN IN THE LATE MORNING AND AFTERNOON...BEFORE
POSSIBLE REDEVELOPMENT THIS EVENING. THIS SECOND ROUND IS MUCH MORE
CONDITIONAL AND WE'RE NOT TOTALLY SURE WHERE THE THUNDERSTORMS WILL
SET UP. IT COULD REMAIN MOSTLY IN IOWA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 515 AM CDT MON MAY 19 2014

THE WEATHER IN THE EXTENDED HINGES HEAVILY ON A CUTOFF LOW OVER THE
DESERT SOUTHWEST...THE SHORTWAVES THAT WILL EJECT OUT FROM THAT
LOW...AND THE NORTHERN STREAM TO ACROSS SOUTHERN CANADA. IF THINGS
PAN OUT AS CURRENTLY FORECAST...THE UPCOMING PERIOD WILL BE DRY FOR
THE UPPER MIDWEST AS THE RAIN REMAINS FOCUSED TO THE SOUTH AND
NORTH.

AT THE START OF THE PERIOD AN UPPER LEVEL LOW ACROSS NORTH DAKOTA
WILL ROTATE EASTWARD ALONG THE INTERNATIONAL BORDER AND DRIVE A COLD
FRONT THROUGH THE REGION...BUT MIXING SHOULD BRING TEMPS NEAR 80F ON
TUESDAY. A REINFORCEMENT OF COLD AIR WILL MOVE THOUGH THE REGION
TUESDAY NIGHT...SO TEMPERATURES WILL BE MUCH COOLER ON WEDNESDAY.
MEANWHILE...AN UPPER LEVEL LOW WILL BECOME CUTOFF ACROSS THE DESERT
SOUTHWEST. A FEW SHORTWAVES WILL SPIN OFF OF THIS VORTICITY
MAX...AND BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IN
THE TIMING AND PLACEMENT OF THESE SHORTWAVES IS VERY LOW...BUT
EVENTUALLY THIS WAVE WILL KICK OUT AND MOVE TOWARDS THE CENTRAL
CONUS. THE 20POPS IN THE EXTENDED ARE A REFLECTION OF THIS
POTENTIAL...AND UNCERTAINTY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 644 AM CDT MON MAY 19 2014

AS EXPECTED...SHOWERS AND THUNDERSTORMS ARE MOVING INTO MN AND
WILL CONTINUE TO THE EAST WITH TIME. OUTSIDE OF KAXN...WHICH WILL
HAVE STORMS EARLY THIS MORNING...LOOK FOR AN ARRIVAL TIME FOR
THUNDER LATE THIS MORNING OR NEAR THE NOON HOUR FOR MOST OTHER
TAF SITES. WE THINK THE STORMS WILL BECOME LESS INTENSE AS THEY
HEAD EAST. WE ARE ALSO MONITORING THE POTENTIAL FOR LOW CEILINGS
DEVELOPING...MVFR/IFR...BEHIND THE RAIN TODAY.

KMSP...

THERE IS STILL A THREAT FOR THUNDER TODAY WITH THOSE STORMS MOVING
FROM WEST TO EAST IN WESTERN MN...HOWEVER...WE DO THINK THE STORMS
WILL WEAKEN BEFORE REACHING THE AIRPORT. THEY ARE PRODUCING
0.50"-1.5" HAIL THIS MORNING. WE HAVE MODERATE TO HIGH CONFIDENCE
IN A COUPLE PERIODS OF RAIN LATE THIS MORNING AND AGAIN NEAR THE
EVENING RUSH. THERE IS ALSO THE POTENTIAL FOR MVFR CEILINGS. A LOT
OF THE MODELS WE USE ARE SHOWING CEILINGS BELOW 1500FT BY THE
EVENING...BUT THESE CAN OFTEN BE A BIT TOO AGGRESSIVE WITH
BRINGING IN POOR CONDITIONS.

/OUTLOOK FOR KMSP/
TUE...MVFR CIGS IN THE MORNING. BECOMING VFR. WINDS W 10G20KT.
WED...VFR. WINDS NW 10KT.
THU...VFR. WINDS NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF/JRB
LONG TERM...JRB
AVIATION...CLF
Hazardous weather outlook, May 19, 3:45 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT MON MAY 19 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 AM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THE SEVERE WEATHER
THREAT IS LOW. A COUPLE OF THE STRONGEST STORMS COULD HAVE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 19, 6:43 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT MON MAY 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             2 E LAKE OLIVER         45.34N 95.99W
05/19/2014  M0.88 INCH       SWIFT              MN   TRAINED SPOTTER

            MAINLY DIME TO NICKEL SIZE.

&&

AJZ
Special weather statement, May 19, 7:31 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 AM CDT MON MAY 19 2014

MNZ055-057-191315-
KANDIYOHI-SWIFT-
731 AM CDT MON MAY 19 2014

...THUNDERSTORMS MOVING OVER KANDIYOHI AND SWIFT COUNTIES
THROUGH 815 AM CDT...

AT 727 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF BENSON...OR 11 MILES SOUTH OF LAKE
HASSEL. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DE GRAFF.
  MURDOCK.
  MONSON LAKE STATE PARK.
  SUNBURG.
  NORWAY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4541 9514 4524 9503 4519 9557 4534 9558
TIME...MOT...LOC 1231Z 256DEG 28KT 4526 9545

CLF
Special weather statement, May 19, 7:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 AM CDT MON MAY 19 2014

MNZ041-048-191315-
DOUGLAS-POPE-
739 AM CDT MON MAY 19 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS AND POPE
COUNTIES THROUGH 815 AM CDT...

AT 736 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF HOFFMAN. THIS STORM WAS MOVING EAST AT
30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KENSINGTON.
  FARWELL.
  HOLMES CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4589 9541 4568 9543 4572 9575 4578 9578
      4589 9577 4590 9576
TIME...MOT...LOC 1239Z 271DEG 28KT 4579 9576

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:14 AM CDTSevere Thunderstorm WarningMPXSwift46 min
May 19, 6:31 AM CDTSevere Thunderstorm WarningMPXStevens, Swift44 min
May 19, 7:31 AM CDTSpecial Weather StatementMPXKandiyohi44 min
May 19, 7:47 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Swift28 min
May 19, 12:32 PM CDTSpecial Weather StatementMPXCarver, Ramsey, Washington58 min
May 19, 1:53 PM CDTSpecial Weather StatementMPXDakota, Hennepin, Ramsey, Scott, Washington52 min
May 19, 2:21 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
May 19, 3:20 PM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey, Washington55 min
May 19, 4:47 PM CDTSpecial Weather StatementMPXAnoka, Washington73 min
May 19, 4:56 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire79 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.